Alert archive / Indiana / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 214, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 5, 2008, 9:41 PM EDT for Knox County, Sullivan County, Indiana. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2008, 9:41 PM EDT (01:41 UTC)
- Expired
- Aug 5, 2008, 10:45 PM EDT
- In force
- 64 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
Counties Knox County, IN, Sullivan County, IN
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 5, 3:59 PM EDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 1.7 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1853 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 949 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 4.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KIND 060141
SVRIND
INC083-153-060245-
/O.NEW.KIND.SV.W.0214.080806T0141Z-080806T0245Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
941 PM EDT TUE AUG 5 2008
THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
KNOX COUNTY IN SOUTHWEST INDIANA...
THIS INCLUDES THE CITY OF VINCENNES...
SOUTHERN SULLIVAN COUNTY IN SOUTHWEST INDIANA...
* UNTIL 1045 PM EDT
* AT 939 PM EDT/839 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 32 MILES WEST OF
MEROM TO 34 MILES WEST OF VINCENNES TO 45 MILES WEST OF DECKER...OR
ALONG A LINE EXTENDING FROM 23 MILES WEST OF ROBINSON TO 24 MILES
WEST OF LAWRENCEVILLE TO 32 MILES WEST OF MOUNT CARMEL...AND MOVING
EAST AT 45 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
MEROM BY 1020 PM EDT...
VINCENNES BY 1025 PM EDT...
SULLIVAN BY 1030 PM EDT...
DECKER BY 1035 PM EDT...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS
SOUTH CENTRAL ILLINOIS. THIS IS AN EXTREMELY DANGEROUS SITUATION.
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS
LAT...LON 3847 8775 3851 8764 3855 8767 3865 8762
3874 8750 3887 8755 3896 8753 3899 8758
3907 8758 3915 8766 3910 8737 3896 8725
3891 8725 3889 8714 3878 8727 3852 8728
3854 8736 3853 8747 3845 8760 3842 8773
TIME...MOT...LOC 0141Z 278DEG 39KT 3911 8812 3876 8811
3850 8833
$$
JOHNSON2 follow-up statements
000
WWUS53 KIND 060217
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1017 PM EDT TUE AUG 5 2008
INC083-153-060245-
/O.CON.KIND.SV.W.0214.000000T0000Z-080806T0245Z/
KNOX-SULLIVAN-
1017 PM EDT TUE AUG 5 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM EDT
FOR KNOX AND SOUTHERN SULLIVAN COUNTIES...
AT 912 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES WEST OF MEROM TO 10
MILES WEST OF VINCENNES TO 21 MILES WEST OF DECKER...OR ALONG A LINE
EXTENDING FROM ROBINSON TO LAWRENCEVILLE TO 8 MILES WEST OF MOUNT
CARMEL...MOVING EAST AT 45 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
VINCENNES BY 1025 PM EDT...
SULLIVAN BY 1030 PM EDT...
DECKER BY 1035 PM EDT...
WHEATLAND BY 1040 PM EDT...
LAT...LON 3847 8775 3851 8764 3855 8767 3865 8762
3874 8750 3887 8755 3896 8753 3899 8758
3907 8758 3915 8766 3910 8737 3896 8725
3891 8725 3889 8714 3878 8727 3852 8728
3854 8736 3853 8747 3845 8760 3842 8773
TIME...MOT...LOC 0217Z 278DEG 39KT 3905 8762 3870 8761
3844 8784
$$
JOHNSON000
WWUS53 KIND 060244
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1044 PM EDT TUE AUG 5 2008
INC083-153-060253-
/O.EXP.KIND.SV.W.0214.000000T0000Z-080806T0245Z/
KNOX-SULLIVAN-
1043 PM EDT TUE AUG 5 2008
...THE SEVERE THUNDERSTORM WARNING FOR KNOX AND SOUTHERN SULLIVAN
COUNTIES WILL EXPIRE AT 1045 PM EDT/945 PM CDT/...
TORRENTIAL DOWNPOURS AND GUSTY WINDS ARE STILL POSSIBLE BUT THE
STORM HAS WEAKENED BELOW SEVERE LIMITS.
LAT...LON 3847 8775 3851 8764 3855 8767 3865 8762
3874 8750 3887 8755 3896 8753 3899 8758
3907 8758 3915 8766 3910 8737 3896 8725
3891 8725 3889 8714 3878 8727 3852 8728
3854 8736 3853 8747 3845 8760 3842 8773
TIME...MOT...LOC 0243Z 278DEG 39KT 3901 8726 3866 8725
3840 8749
$$
JOHNSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 8:15 PM EDT, 1 hour 26 minutes earlier.
Area forecast discussion, Aug 5, 8:15 PM EDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE INDIANAPOLIS IN 815 PM EDT TUE AUG 5 2008 .UPDATE...LATEST SFC DATA INDICATE LO LVL CONVERGENCE INCREASING OVR THE PAST HR OR SO ACRS THE SWRN ZONES...GENERALLY SW OF A KHUF-KBMG LN AHEAD OF CDFNT. THIS WOULD SUGGEST THAT MCS OVR IL HAS A HI PROBABILITY OF MOVG OVR THE SWRN ZONES OVR THE NEXT FEW HRS. WL BUMP UP POPS INTO THE LIKELY CAT IN THOSE AREA AND ADD HVY RAINFALL THREAT AS WELL GIVEN THE HI P-WAT VAULES. BASED ON CURRENT MOVEMENT...ACTVTY SHOULD BEGIN AFFECTING THESE AREAS BY 02Z OR SO. && .AVIATION... DISCUSSION FOR 00Z TAFS. A LARGE AREA OF THUNDERSTORMS OVER CENTRAL ILLINOIS IS MAKING ITS WAY EAST THIS EVENING. IT SEEMS TO BE TRACKING TOWARDS THE SOUTHEAST WHICH SHOULD MAKE THE GREATEST IMPACT AT BMG AND HUF. LAF AND IND MAY SEE JUST SOME BROKEN LOWER CLOUDS BUT STILL VFR. WILL MENTION SEVERAL HOURS OF LIGHT RAIN AND VCTS AT BMG AND HUF FOR THE SYSTEM AS THERE IS QUESTION TO HOW FAR SOUTH IT WILL GO AS FAR AS HOW HEAVY THE RAIN AND LOW THE CIGS WILL BE AT THESE SITES. AFTER THIS CLEARS OUT THE ATMOSPHERE WILL BE VERY PRIMED FOR FOG WITH CLEAR SKIES...LIGHT WINDS...AND VERY HIGH SURFACE MOISTURE. WILL INCLUDE MVFR CONDITIONS AT ALL SITES WITH THE POSSIBILITY OF IFR TOWARDS DAYBREAK IN THE FAVORED OUTLYING AREAS. HOWEVER IF THE THUNDERSTORM CLUSTER LEAVES TOO MANY CLOUDS IN THE AREA IT WILL INHIBIT GOOD FOG FORMATION. FOR NOW THE GREATER CONFIDENCE IS IN A GOOD AMOUNT OF LATE CLEARING SO WILL GO WITH THE FOG. THEN VFR CONDITIONS DEVELOP AFTER 14Z WITH HIGH PRESSURE BUILDING IN. && .PREV DISCUSSION... /ISSUED 300 PM EDT TUE AUG 5 2008/ DISCUSSION... RADAR SHOWS THUNDERSTORMS OVR SWRN FA AND ERN IL. TEMPS ARE IN THE UPR 70S TO LOW 80S WITH DEWPTS IN THE LOW 70S AND WINDS OF AROUND 10 KTS OUT OF THE SW. FNT STRETCHES FROM C MI THRU NW INDIANA AND C IL ACRS MO TO KS. FORECAST FOCUS IS ON POPS/THUNDER CHCS THRU THURSDAY. MODELS IN GOOD AGREEMENT SO WL USE A BLEND. AS FAR AS TEMP GUIDANCE IS CONCERNED MAV STILL SEEMS TO BE RUNNING HOT FOR HIGHS AND COOL FOR LOWS SO STUCK CLOSER TO A NAM/FWC BLEND. TONIGHT...WEAK FNT MVING THRU INDIANA SHUD CONTINUE TO PROVIDE A LITTLE FORCING FOR THUNDERSTORMS TONIGHT. BEST CHCS WL BE ACRS THE S WHERE INSTABILITY IS HIGHEST AND LEFTOVER CONVECTIVE BOUNDARIES EXIST. N OF THE FNT NOT EXPECTING MUCH. HAVE INCLUDED PATCHY FOG IN THE N WITH WET GROUND FROM TODAY/S RAIN AND A BIT OF CAA. WED AND WED NT...FNT STALLS OUT ACRS SRN INDIANA AND COULD SEE A WAVE MV ALONG THIS FNT TO FORCE SOME MORE THUNDER OVR THIS AREA. KEPT A CHC ALONG THE SRN COUNTIES DURING THE DAY WED AND A SLT CHC OVRNIGHT AS BNDY BECOMES EVEN MORE DIFFUSE. THU AND THU NT...UPR LOW STARTS TO DIG OVR THE ERN US. THIS AND THE STRENGTHENING RDG OVR THE WRN US SHUD PUSH ANY PRECIP CHCS TO THE S...KEEPING THE AREA DRY AND ALSO DROPPING TEMPS A BIT. EXTENDED...WITH SFC HIGH PRESSURE BLDING BACK IN TO THE AREA AND THE UPR LOW JUST TO THE E EXPECTING DRY WEATHER WITH BELOW NORMAL TEMPERATURES IN THE LOW TO MIDDLE 80S AND LOWS IN THE UPR 50S TO LOW 60S. SKIES SHUD BE AT LEAST PARTLY CLOUDY DURING THE DAY FROM DIURNAL CU ABLE TO FORM BECAUSE OF COOLER MID LVL TEMPS. BROUGHT IN CHCS OF THUNDER STARTING SUNDAY NIGHT AS MDLS SHOW UPR RDG BREAKING DOWN AGAIN AND FRONTAL SYSTEM ARRIVING FROM THE NRN PLAINS. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && UPDATE...JAS AVIATION...JOHNSON
Hazardous weather outlook, Aug 5, 8:58 PM EDT, 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 858 PM EDT TUE AUG 5 2008 INZ021-028>031-035>049-051>057-062>065-071-072-061000- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH-MONROE-BROWN-BARTHOLOMEW-DECATUR-JACKSON- JENNINGS- 858 PM EDT TUE AUG 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT. THUNDERSTORM ACTIVITY IS POSSIBLE TONIGHT. PRESENT INDICATIONS SUGGEST THAT A FEW STORMS MAY BE SEVERE...WITH DAMAGING WINDS THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORM ACTIVITY IS POSSIBLE BY NEXT MONDAY. AT THIS TIME...SEVERE STORMS ARE NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TONIGHT. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ060-061-067>070-061000- SULLIVAN-GREENE-KNOX-DAVIESS-MARTIN-LAWRENCE- 858 PM EDT TUE AUG 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT. THUNDERSTORM ACTIVITY IS LIKELY TONIGHT...ESPECIALLY BETWEEN ABOUT 1000 PM AND 100 AM. PRESENT INDICATIONS SUGGEST THAT SOME OF THE STORMS MAY BE SEVERE...WITH DAMAGING WINDS THE MAIN THREAT. HEAVY RAINFALL IS ALSO POSSIBLE WITH SOME OF THE STORMS...WHICH MAY LEAD TO LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A CHANCE FOR THUNDERSTORMS ON WEDNESDAY. A FEW OF THESE STORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE WITH DAMAGING WIND AND FREQUENT LIGHTNING THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THROUGH ABOUT 100 AM. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE)
Nearby
Severe Thunderstorm Warnings in Indiana, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.